West Virginia, 2011Damaging Wind in West Virginia, July 3, 2011
July 3, 2011 · NWS PBZ · 1 event in 1 county or zone
Isolated severe thunderstorms developed in the afternoon as a cold front began to sag across the region on the 3rd. The weak front then stalled along the Mason-Dixon line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed in the afternoon as a cold front began to sag across the region on the 3rd. The weak front then stalled along the Mason-Dixon line. As an upper level short wave progressed across the front on July 4th, additional thunderstorms developed. Wind damage and flooding occurred in Pennsylvania, West Virginia and Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 3, 2:25 PM EST, 55 minutes earlier.
Area forecast discussion, Jul 3, 2:25 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT SUN JUL 3 2011
.SYNOPSIS...
A WEAK COLD FRONT WILL DROP SOUTHEASTWARD ACROSS THE REGION THIS
EVENING, BRINGING A FEW SHOWERS AND THUNDERSTORMS. HIGH PRESSURE
WILL THEN BUILD IN FROM THE NORTHWEST WITH PREDOMINATELY DRY
WEATHER EXPECTED MONDAY INTO WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
A FRONTAL BOUNDARY IS DEFINED BY A WIND SHIFT EXTENDING FROM
INDIANA, PA SOUTHWESTWARD TO WHEELING AND TO ZANESVILLE. STRONG
INSTABILITY (CAPE 3000-4000 J/KG) WITH THE FRONT DROPPING
SOUTHEASTWARD WILL PROVIDE A BETTER CHANCE OF CONVECTION
DEVELOPING SOUTH OF THIS WIND SHIFT INTO THIS EVENING. DESPITE A
WEAK WIND SHEAR ENVIRONMENT, STRONG INSTABILITY ALONG CONVERGENCE
LINE WILL BE ENOUGH TO SUPPORT A FEW STRONG TO SEVERE STORMS.
TONIGHT...REMNANT CONVECTION FOCUSED ALONG A MOSTLY WASHED OUT FRONT
WILL DIMINISH AND PUSH SOUTH OF THE AREA. CIRRUS SPILLING INTO
THE AREA FROM THE WEST AND DEW POINTS NEAR 60 WILL LIMIT OVERNIGHT
LOWS. LOW TEMPS ARE CLOSER TO THE WARMER MET GUIDANCE.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
12Z RUNS OF THE NAM/GFS ARE INDICATING THAT A WEAK SHORT WAVE
WILL PUSH ACROSS EASTERN OHIO AND WEST VIRGINIA ON THE FOURTH OF
JULY. THE SLIGHT CHANCE OF LATE AFTERNOON AND EARLY EVENING
THUNDERSTORMS HAS BEEN ADDED SOUTHWEST OF PITTSBURGH WITH THE
SUPPORT OF THE 12Z 4KM WRF-NMM. IF ANY CONVECTION DEVELOPS, IT
WILL DIMINISH FOR THE OVERNIGHT WITH THE LOSS OF HEATING.
TUESDAY THROUGH WEDNESDAY...THERE IS OPERATIONAL MODEL AGREEMENT
THAT THE AREA WILL DRY BE UNDER A WEAK AREA OF HIGH PRESSURE WITH
A MID-LEVEL NORTHWESTERLY FLOW TUESDAY AND TUESDAY NIGHT. A COLD
FRONT WILL APPROACH THE AREA FROM THE NORTHWEST ON WEDNESDAY,
RETURNING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE
LATE AFTERNOON ACROSS AREAS NORTHWEST OF PITTSBURGH. TEMPERATURES
THROUGHOUT THE SHORT TERM PERIOD WILL BE A FEW DEGREES ABOVE
NORMAL.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DID NOT STRAY FAR FROM HPC PROGS AS MODELS IN OVERALL GOOD AGREEMENT
ON UPCOMING WEEK. COLD FRONT WILL PUSH INTO REGION LATE WEDNESDAY
WITH INCREASING CHANCES FOR SHOWERS AND STORMS LATE WEDNESDAY NIGHT
AND DURING THE DAY THURSDAY. SHOWERS WILL BEGIN TO DIMINISH
THURSDAY NIGHT AS FRONT PUSHES SOUTH WITH BEST CHANCES THURSDAY
NIGHT IN THE SOUTHEAST RIDGES. LINGERING SLIGHT CHANCE POP FRIDAY IN
THE SOUTHEAST OTHERWISE DRY INTO THE WEEKEND. TEMPERATURES WILL
AVERAGE A BIT ABOVE NORMAL.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/... WIND SHIFT LINE IS
THROUGH KHLG AND SHOULD PROGRESS ACROSS REMAINING TERMINALS BY
EVENING. SOME MVFR CIGS ALONG AND JUST BEHIND WIND SHIFT THEN
CLEARING ACROSS THE FAR NORTH AS DEW POINTS DROP SOMEWHAT ALONG
WITH DEEPER DRYING IN THE MID LEVELS. ONLY REMAINING CHANCE FOR
AFTERNOON THUNDERSTORM LOOKS TO BE KMGW AS LOW LEVEL CONVERGENCE
AHEAD OF WIND SHIFT MAY BE ABLE TO INITIATE SCATTERED CONVECTION.
OTHERWISE WINDS WILL BECOME LIGHT NORTHWEST TO NORTH OVERNIGHT
WITH SKIES CLEARING. ADDED MVFR FOG TOWARD DAYBREAK MOST AREAS BUT
THIS SHOULD BE SHORT LIVED.
ON MONDAY MODELS ATTEMPT TO BRING SHORTWAVE ACROSS LOWER OHIO
VALLEY AND THIS COULD MAY BRING SCATTERED CONVECTION TO KZZV OR KMGW
DURING THE DAY BUT CHANCES TOO SLIM TO MENTION AT THIS TIME.
HIGH PRESSURE WILL KEEP GENERAL VFR INTO LATE WEDNESDAY WHEN FRONT
WILL WORK ACROSS REGION WITH POSSIBLE RESTRICTIONS INTO THURSDAY.
GENERAL VFR BEHIND FRONT FOR FRIDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 3, 4:05 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 AM EDT SUN JUL 3 2011
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-040915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
505 AM EDT SUN JUL 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 3, 1:46 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT SUN JUL 3 2011
OHZ069-WVZ004-012-031930-
MARSHALL WV-MONROE OH-WETZEL WV-
246 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORMS WILL AFFECT MONROE...NORTHWESTERN WETZEL AND
SOUTHERN MARSHALL COUNTIES...
AT 241 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ACROSS
NORTHERN MONROE COUNTY...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
WOODSFIELD... LEWISVILLE... GRAYSVILLE...
ANTIOCH... BENWOOD... ROUND BOTTOM...
WOODLANDS... WILEYVILLE... PROCTOR...
PORTERS FALLS... PINE GROVE... NEW MARTINSVILLE...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3958 8085 3959 8085 3959 8087 3968 8125
3981 8128 3986 8114 3979 8054 3954 8067
WOODRUMSpecial weather statement, Jul 3, 2:05 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT SUN JUL 3 2011
PAZ029-031-075-076-032000-
FAYETTE PA-FAYETTE RIDGES PA-GREENE PA-WASHINGTON PA-
305 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORMS WILL AFFECT GREENE...SOUTHERN WASHINGTON
AND FAYETTE COUNTIES...
AT 300 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES
NORTHWEST OF FAIRCHANCE TO 3 MILES WEST OF ROGERSVILLE...MOVING
SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
WAYNESBURG... NEMACOLIN... MARIANNA... JEFFERSON BORO...
CARMICHAELS... BROWNSVILLE... ROGERSVILLE...
UNIONTOWN... MASONTOWN...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
&&
LAT...LON 3992 7938 3985 7941 3984 7938 3981 7935
3978 7939 3972 7940 3972 7988 3974 8048
4009 8050 4000 7933 3999 7932Local storm report, Jul 3, 2:49 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT SUN JUL 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG CARMICHAELS 39.90N 79.97W
07/03/2011 GREENE PA 911 CALL CENTER
NUMEROUS TREES DOWN IN CARMICHAELS... DILLNER... AND
NEMACOLIN.
&&
EVENT NUMBER PBZ1100903
RCCSpecial weather statement, Jul 3, 3:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT SUN JUL 3 2011
MDZ001-PAZ029-031-075-076-WVZ004-012-022-023-032100-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-GREENE PA-MARSHALL WV-
MONONGALIA WV-PRESTON WV-WASHINGTON PA-WETZEL WV-
401 PM EDT SUN JUL 3 2011
...STRONG THUNDERSTORMS WILL AFFECT EASTERN MARSHALL...EXTREME
NORTHEASTERN WETZEL...EXTREME SOUTHWESTERN
WASHINGTON...GARRETT...GREENE...NORTHERN MONONGALIA...NORTHERN
PRESTON AND SOUTHERN FAYETTE COUNTIES...
AT 358 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS EXTENDED FROM
EASTERN MARSHALL COUNTY IN WEST VIRGINIA ACROSS GREENE AND FAYETTE
COUNTIES IN PENNSYLVANIA. THESE STORMS WILL MOVE SOUTHEAST AT 15 MPH
INTO MONONGALIA...PRESTON...AND GARRETT COUNTIES.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
LONE OAK... GLEN EASTON... ROCKLICK...
CAMERON... RYERSON STATION... SWARTS...
ROGERSVILLE... BUZZ... WAYNESBURG...
WESTOVER... WANA... VALLEY POINT...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3941 7914 3963 8012 3978 8069 4001 8055
3993 7938 3985 7941 3981 7935 3978 7939
3972 7939 3973 7909 3972 7893
WOODRUMSpecial weather statement, Jul 3, 3:04 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 PM EDT SUN JUL 3 2011
OHZ069-WVZ004-012-021-032100-
MARION WV-MARSHALL WV-MONROE OH-WETZEL WV-
404 PM EDT SUN JUL 3 2011
...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN MARSHALL...
SOUTHEASTERN MONROE...WESTERN MARION AND WETZEL COUNTIES...
AT 402 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTH OF
PORTERS FALLS...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
PROCTOR... NEW MARTINSVILLE... PORTERS FALLS...
WILEYVILLE... PINE GROVE... JACKSONBURG...
BIG RUN... SMITHFIELD... EARNSHAW...
FOLSOM... CURTISVILLE... METZ...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3950 8075 3952 8075 3955 8079 3956 8084
3959 8085 3957 8089 3959 8092 3973 8082
3957 8029 3944 8036 3947 8050 3943 8052
3943 8056
WOODRUMThunderstorm Wind, Preston
- When
- July 3, 3:20 PM EST
- Where
- Preston County, Clifton Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.700, -79.620
State official reports large trees blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 3 to 7, 20113 deaths · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20111 death · 1 injured · $79,000 · 1 in hail · 15 events
- Heat and Hail in Virginia, July 3, 20111 death · $41,000 · 1.5 in hail · 27 events
- Flash Flooding and Damaging Winds in Nevada, July 3 to 5, 20111 injured · $1.2 million · 61 kt wind · 6 events
- Flash Flood in Pennsylvania, July 3 to 4, 2011$1.5 million · 1 event
- Hail and Damaging Winds in Mississippi, July 3 to 4, 2011$297,000 · 2 in hail · 34 events
- Hail and Damaging Winds in Kansas, July 3, 20112 injured · $30,000 · 61 kt wind · 17 events
- Flash Flood and Debris Flows in Pennsylvania, July 3 to 4, 2011$75,000 · 50 kt wind · 13 events
- Flash Flood and Hail in Missouri, July 3, 2011$25,000 · 1.75 in hail · 24 events
- Hail and Damaging Winds in West Virginia, July 3, 2011$35,000 · 1.25 in hail · 9 events
- Damaging Wind and Lightning Strike in Arkansas, July 3, 2011$40,000 · 53 kt wind · 2 events
- Flooding and Hail in Ohio, July 3 to 4, 2011$25,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333363.